Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Nam-Jun Cho 3 Articles
Inflammatory cytokines in patients with pesticide poisoning: a pilot study
Hyun Joon Kim, Wook-Joon Kim, Dong Wook Lee, Seung-Hyun Jung, Nam-Jun Cho, Samel Park, Eun Young Lee, Hyo-Wook Gil
J Korean Soc Clin Toxicol. 2022;20(1):15-21.   Published online June 30, 2022
DOI: https://doi.org/10.22537/jksct.2022.20.1.15
  • 144 View
  • 9 Download
AbstractAbstract PDF
Purpose: Acute pesticide poisoning is lethal and can lead to death. A few studies about the effects of acute pesticide poisoning have focused on the immune system. In the current study, we preliminarily investigated the changes in blood inflammatory cytokine levels in acute pesticide poisoning patients. Methods: In this study, we prospectively investigated the inflammatory cytokines in patients with acute pesticide poisoning. This study included patients admitted from February 2021 to November 2021 with a diagnosis of intentional poisoning by pesticide ingestion. The inflammatory cytokines measured were IFN-γ, IL-1β, IL-6, and TNF-α. Results: Totally, 27 patients were enrolled in this study. The types of pesticide ingested were glufosinate (n=6), glyphosate (n=8), organophosphate (n=4), pyrethroid (n=2), and others (n=7). The levels of inflammatory cytokines obtained were as follows: IFN-γ 2.78±8.03 pg/ml, IL-1β 2.62±2.03 pg/ml, IL-6 44.58±80.16 pg/ml, and TNF-α 11.80±15.60 pg/ml. The overall mortality rate was 11.1% (3/27), and levels of IL-1β and TNF-α were significantly higher in the death group compared to the survival group. Conclusion: Increased levels of IL-6 and TNF-α were observed in patients with acute pesticide poisoning. IL-1β and TNF-α were significantly higher in the death group as compared to the survival group. Our results indicate the occurrence of an inflammatory response due to the activation of immune cells by pesticide poisoning. Future large-scale studies need to be conducted to investigate the application of inflammatory cytokines as predictors and therapeutic targets.
Risk Factors to Predict Acute Respiratory Failure in Patients with Acute Pesticide Poisoning
Nam-Jun Cho, Samel Park, Eun Young Lee, Hyo-Wook Gil
J Korean Soc Clin Toxicol. 2020;18(2):116-122.   Published online December 31, 2020
DOI: https://doi.org/10.22537/jksct.2020.18.2.116
  • 151 View
  • 1 Download
  • 1 Citations
AbstractAbstract PDF
Acute respiratory failure is an important risk factor for mortality in patients with acute pesticide poisoning. Therefore, it is necessary to investigate the risk factors to predict respiratory failure in these patients. This study retrospectively investigated the clinical features of respiratory failure among patients with acute pesticide poisoning requiring mechanical ventilation. This study included patients who were admitted with intentional poisoning by pesticide ingestion from January 2017 to December 2019. Paraquat intoxication was excluded. Among 469 patients with acute pesticide poisoning, 398 patients were enrolled in this study. The respiratory failure rate was 30.4%. The rate of respiratory failure according to the type of pesticide was carbamate (75.0%), organophosphate (52.6%), glufosinate (52.1%), glyphosate (23%), pyrethroid (8.9%), and others (17%). The mortality was 25.6% in the respiratory failure group. The risk factors for respiratory failure were old age, low body mass index, and ingestion of more than 300 mL. In conclusion, respiratory failure is a risk factor for mortality in pesticide poisoning. Old age, low body mass index, and ingestion of more than 300 mL are the risk factors for predicting respiratory failure.

Citations

Citations to this article as recorded by  
  • The 2022 Annual Report on Toxicology Surveillance and Severe Poisoning Cases at Emergency Departments in Korea
    Eun Sun Lee, Su Jin Kim, Gyu Chong Cho, Mi Jin Lee, Byung Hak So, Kyung Su Kim, Juhyun Song, Sung Woo Lee
    Journal of The Korean Society of Clinical Toxicology.2023; 21(1): 1.     CrossRef
Severe Case of Hypermagnesemia Caused by Ingesting Magnesium Containing Fertilizer
Ka-young Lee, Jin-young Yu, Nam-Jun Cho, Samel Park, Eun-young Lee, Hyo-Wook Gil
J Korean Soc Clin Toxicol. 2020;18(2):141-144.   Published online December 31, 2020
DOI: https://doi.org/10.22537/jksct.2020.18.2.141
  • 93 View
  • 4 Download
AbstractAbstract PDF
Hypermagnesemia is a rare condition that is usually iatrogenic in patients with elderly or renal failure. Severe hypermagnesemia is uncommon in patients with a normal renal function. Symptoms due to hypermagnesemia can range from mild symptoms, such as nausea, to severe symptoms, such as cardiac and respiratory arrest. This paper describes a case of a 49-year-old woman who ingested a magnesium-containing fertilizer with normal renal function. Cardiac arrest occurred eight hours after poisoning. Electrocardiography changed from a narrow QRS to a wide QRS and then to a complete atrioventricular block. Her hemodynamic state was unstable. Continuous renal replacement therapy was performed to remove magnesium from the blood, with the subsequent resolution of arrhythmia and hemodynamic stabilization. This paper reviews the pathophysiologic effects of magnesium on the cardiovascular system, clinical manifestation, and treatment of hypermagnesemia.

JKSCT : Journal of The Korean Society of Clinical Toxicology